On the varieties of the second row of the split Freudenthal–Tits Magic Square
Annales de l'Institut Fourier, Volume 67 (2017) no. 6, p. 2265-2305
Our main aim is to provide a uniform geometric characterization of the analogues over arbitrary fields of the four complex Severi varieties, i.e. the quadric Veronese varieties in 5-dimensional projective spaces, the Segre varieties in 8-dimensional projective spaces, the line Grassmannians in 14-dimensional projective spaces, and the exceptional varieties of type E 6 in 26-dimensional projective space. Our theorem can be regarded as a far-reaching generalization of Mazzocca and Melone’s approach to finite quadric Veronesean varieties. This approach uses combinatorial analogues of smoothness properties of complex Severi varieties as axioms.
Le but principal de cet article est de fournir une caractérisation géométrique des analogues sur les corps quelconques des quatre variétés complexes de Severi, c’est-à-dire la surface de Veronese, la variété de Segre S(2,2), la grassmannienne G(2,6) et la variété exceptionnelle de type E 6 . Notre théorème peut être vu comme une généralisation considérable de l’approche de Mazzocca et Melone pour les surfaces de Veronese sur les corps finis. Cette approche utilise des analogues combinatoires de certaines propriétés, qui expriment que les variétés de Severi complexes sont lisses, comme axiomes.
Received : 2015-12-30
Revised : 2016-08-04
Accepted : 2016-12-16
Published online : 2017-12-14
DOI : https://doi.org/10.5802/aif.3136
Classification:  51E24,  51A45,  14M12,  17C37,  20G15
Keywords: Severi variety, Veronese variety, Segre variety, Grassmann variety, Tits-building
@article{AIF_2017__67_6_2265_0,
     author = {Schillewaert, Jeroen and Van Maldeghem, Hendrik},
     title = {On the varieties of the second row of the split Freudenthal--Tits Magic Square},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {67},
     number = {6},
     year = {2017},
     pages = {2265-2305},
     doi = {10.5802/aif.3136},
     language = {en},
     url = {https://aif.centre-mersenne.org/item/AIF_2017__67_6_2265_0}
}
On the varieties of the second row of the split Freudenthal–Tits Magic Square. Annales de l'Institut Fourier, Volume 67 (2017) no. 6, pp. 2265-2305. doi : 10.5802/aif.3136. https://aif.centre-mersenne.org/item/AIF_2017__67_6_2265_0/

[1] Aschbacher, Michael The 27-dimensional module for E 6 , I., Invent. Math., Tome 89 (1987), pp. 159-195 | Article | Zbl 0629.20018

[2] Bourbaki, Nicolas Groupes et Algèbres de Lie, Chapitres IV, V and VI, Hermann, Actualités Scientifiques et Industrielles, Tome 1337 (1968) | Zbl 0186.33001

[3] Brouwer, Andries E.; Cohen, Arjeh M. Some remarks on Tits geometries., Indag. Math., Tome 45 (1983), pp. 393-402 | Article | Zbl 0541.51011

[4] Buekenhout, Francis; Cameron, Peter Projective and Affine Geometry over Division Rings, Handbook of Incidence Geometry, North-Holland (1995), pp. 27-62 | Zbl 0822.51001

[5] Chaput, Pierre-Emmanuel Severi varieties, Math. Z., Tome 240 (2002) no. 2, pp. 451-459 | Article | Zbl 0999.14008

[6] Chevalley, Claude The Algebraic Theory of Spinors, Columbia University Press (1954), viii+131 pages | Zbl 0057.25901

[7] Cooperstein, Bruce N.; Shult, Ernest E. Frames and bases of Lie incidence geometries, J. Geom., Tome 60 (1997) no. 1-2, pp. 17-46 | Article | Zbl 0895.51004

[8] De Bruyn, Bart; Van Maldeghem, Hendrik Dual polar spaces of rank 3 defined over quadratic alternative division algebras, J. Reine Angew. Math., Tome 715 (2016), pp. 39-74 | Zbl 1357.51003

[9] Havlicek, Hans Zur Theorie linearer Abbildungen I, II., J. Geom., Tome 16 (1981), pp. 152-180 | Article | Zbl 0463.51003; 0463.51004

[10] Hirschfeld, James William Peter; Thas, Joseph Adolphe General Galois Geometries, Clarendon Press, Oxford Mathematical Monographs (1991), xii+407 pages | Zbl 0789.51001

[11] Iliev, Atanas; Markushevich, Dimitri Elliptic curves and rank-2 vector bundles on the prime Fano threefold of genus 7, Adv. Geom., Tome 4 (2004) no. 3, pp. 287-318 | Article | Zbl 1074.14039

[12] Ionescu, Paltin; Russo, Francesco Varieties with quadratic entry locus II., Compos. Math., Tome 144 (2008) no. 4, pp. 949-962 | Article | Zbl 1149.14041

[13] Ionescu, Paltin; Russo, Francesco Conic-connected manifolds, J. Reine Angew. Math., Tome 644 (2010), pp. 145-158 | Zbl 1200.14078

[14] Kasikova, Anna; Shult, Ernest E. Absolute embeddings of point-line geometries, J. Algebra, Tome 238 (2001) no. 1, pp. 265-291 | Article | Zbl 0988.51001

[15] Krauss, O.; Schillewaert, Jeroen; Van Maldeghem, Hendrik Veronesean representations of Moufang planes, Mich. Math. J., Tome 64 (2015), pp. 819-847 | Article | Zbl 1335.51005

[16] Lazarsfeld, Robert; Van De Ven, Antonius Topics in the Geometry of Projective Space. Recent work of F. L. Zak, Birkhäuser, DMV Seminar, Tome 4 (1984) | Zbl 0564.14007

[17] Manivel, Laurent On spinor varieties and their secants, SIGMA Symmetry Integrability Geom. Methods Appl., Tome 5 (2009) (Paper 078, 22 pp.) | Zbl 1187.14055

[18] Mazzocca, Francesco; Melone, Nicola Caps and Veronese varieties in projective Galois spaces, Discrete Math., Tome 48 (1984), pp. 243-252 | Article | Zbl 0537.51014

[19] Mukai, Shigeru Curves and symmetric spaces, I., Am. J. Math., Tome 117 (1995) no. 6, pp. 1627-1644 | Article | Zbl 0871.14025

[20] Nash, Oliver K-theory, LQEL manifolds and Severi varieties, Geom. Topol., Tome 18 (2014) no. 3, pp. 1245-1260 | Article | Zbl 1302.19002

[21] Russo, Francesco Varieties with quadratic entry locus I., Math. Ann., Tome 344 (2009) no. 3, pp. 597-617 | Article | Zbl 1170.14040

[22] Schillewaert, Jeroen; Van Maldeghem, Hendrik Hermitian Veronesean caps, Buildings, finite geometries and groups (ICM, Hyderabad, India, 2010), Springer (Springer Proceedings in Mathematics) Tome 10 (2012), pp. 175-191 | Zbl 1257.51002

[23] Schillewaert, Jeroen; Van Maldeghem, Hendrik Quadric Veronesean caps, Bull. Belg. Math. Soc. Simon Stevin, Tome 20 (2013) no. 1, pp. 19-25 | Zbl 1271.51001

[24] Schillewaert, Jeroen; Van Maldeghem, Hendrik Imbrex geometries, J. Combin. Theory Ser. A, Tome 127 (2014), pp. 286-302 | Article | Zbl 1301.05053

[25] Schillewaert, Jeroen; Van Maldeghem, Hendrik Projective planes over quadratic 2-dimensional algebras, Adv. Math., Tome 262 (2014), pp. 784-822 | Article | Zbl 06317159

[26] Schillewaert, Jeroen; Van Maldeghem, Hendrik A combinatorial characterization of the Lagrangian Grassmannian LG(3,6), Glasg. Math. J., Tome 58 (2016) no. 2, pp. 293-311 | Article | Zbl 1354.51008

[27] Shult, Ernest E. Points and Lines. Characterizing the Classical Geometries, Springer, Universitext (2011), xxii+676 pages | Zbl 1213.51001

[28] Thas, Joseph Adolphe; Van Maldeghem, Hendrik Characterizations of the finite quadric Veroneseans 𝒱 n 2 n , Q. J. Math., Tome 55 (2004), pp. 99-113 | Article | Zbl 1079.51004

[29] Tits, Jacques Sur certaines classes d’espaces homogènes de groupes de Lie, Palais des académies, Acad. Roy. Belg. Cl. Sci. Mém. Collect., 8 o, Tome 29(3) (1955), 268 pages | Zbl 0067.12301

[30] Tits, Jacques Sur la géometrie des R-espaces, J. Math. Pures Appl., Tome 36 (1957), pp. 17-38 | Zbl 0079.36203

[31] Tits, Jacques Algèbres alternatives, algèbres de Jordan et algèbres de Lie exceptionnelles, Nederl. Akad. Wet., Proc., Tome 28 (1966), pp. 223-237 | Article | Zbl 0139.03204

[32] Tits, Jacques Buildings of Spherical Type and Finite BN-Pairs, Springer, Lecture Notes in Mathematics, Tome 386 (1974), x+299 pages | Zbl 0295.20047

[33] Tits, Jacques A local approach to buildings, The Geometric Vein. The Coxeter Festschrift, Springer (1982), pp. 519-547 | Zbl 0496.51001

[34] Wells, Albert L.Jun. Universal projective embeddings of the Grassmannian, half spinor, and dual orthogonal geometries, Q. J. Math., Oxf., Tome 34 (1983), pp. 375-386 | Article | Zbl 0537.51008

[35] Zak, Fyodor L. Tangents and Secants of Algebraic Varieties, American Mathematical Society, Translation of Mathematical Monographs, Tome 127 (1983), vii+164 pages | Zbl 0795.14018

[36] Zanella, Corrado Universal properties of the Corrado-Segre embedding, Bull. Belg. Math. Soc. Simon Stevin, Tome 3 (1996) no. 1, pp. 65-79 | Zbl 0859.51007